Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Oct 9, 2013, 1:25 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2013, 1:25 PM MDT (19:25 UTC)
- Expired
- Oct 9, 2013, 6:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
823 WWUS83 KDDC 091925 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 225 PM CDT WED OCT 9 2013 ...RED FLAG CONDITIONS LIKELY THROUGH EARLY THIS EVENING... .GUSTY SOUTHERLY WINDS AND DRY CONDITIONS WITH RELATIVE HUMIDITY LESS THAN 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING. KSZ061-074-100000- /O.NEW.KDDC.FW.W.0019.131009T1925Z-131010T0000Z/ HAMILTON-STANTON- 225 PM CDT WED OCT 9 2013 /125 PM MDT WED OCT 9 2013/ ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EXTREME SOUTHWEST KANSAS... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON AND FIRE WEATHER ZONE 074 STANTON. * WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 35 MPH. * TIMING...THROUGH EARLY THIS EVENING * RELATIVE HUMIDITY...AS LOW AS 12 PERCENT. * TEMPERATURES...IN THE UPPER 80S. * IMPACTS...VERY AGGRESSIVE FIRE WEATHER BEHAVIOR COULD LEAD TO FIRES QUICKLY GROWING OUT OF CONTROL. OUTDOOR BURNING IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ 32
1 follow-up statement
474 WWUS83 KDDC 100004 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 704 PM CDT WED OCT 9 2013 ...RED FLAG CONDITIONS WERE DIMINISHING ACROSS FAR WESTERN KANSAS... KSZ061-074-100115- /O.EXP.KDDC.FW.W.0019.000000T0000Z-131010T0000Z/ HAMILTON-STANTON- 704 PM CDT WED OCT 9 2013 /604 PM MDT WED OCT 9 2013/ ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FAR SOUTHWEST KANSAS... THE RELATIVE HUMIDITY EARLY THIS EVENING WAS INCREASING TO 20 PERCENT AND WILL CONTINUE TO CLIMB AS TEMPERATURES FALL WITH THE SETTING SUN. $$ UMSCHEID
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 9, 12:10 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 9, 12:10 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 110 PM CDT Wed Oct 9 2013 ...UPDATE TO SHORT TERM... .SYNOPSIS... ISSUED AT 1000 AM CDT WED OCT 9 2013 Water vapor imagery and 12Z upper air analysis indicate a deep upper level trough of low pressure dropping south across northern California and western Nevada, enhancing a southwesterly flow aloft across the Western High Plains. Near the surface, a surface low is located across northeastern Colorado, southwestern Nebraska, and extreme northwestern Kansas with an attendant trough axis extending southward along the Colorado/Kansas border. Low level moisture is slowly returning northward into central and portions of western Kansas with surface dewpoints primarily in the 40s(F). A dryline is becoming more pronounced across extreme southwest Kansas with surface dewpoints only in the upper 20s(F) and 30s(F) behind it near the Colorado border. && .SHORT TERM...(This evening through Thursday) ISSUED AT 107 PM CDT WED OCT 9 2013 Short range models indicate the upper level trough of low pressure along the Pacific coast dropping further south into southern California tonight then turning eastward into the Desert Southwest Thursday. Although upper level dynamic support will begin to increase across the Western High Plains, a slow moisture return will limit instability resulting in dry conditions persisting across western Kansas through mid to late afternoon Thursday. Above normal temperatures will continue tonight and Thursday as surface trough anchored along the Colorado/Kansas border continues to influence a modest low level southerly flow across western Kansas. Look for lows down into the 50s(F) once again tonight while lower to mid 80s(F) are likely Thursday afternoon. .LONG TERM...(Thursday through Tuesday) ISSUED AT 227 AM CDT WED OCT 9 2013 An upper level low will dig into the Four Corners region tomorrow before ejecting northward into the Northern Plains on Friday. As this system approaches, winds will be from a southerly direction at the surface as an area of low pressure intensifies across eastern Colorado. Breezy conditions are expected in the afternoon. During the same time period, surface high pressure will be located across the Eastern United states with flow on the back side bringing up low level moisture from the Gulf of Mexico. Surface dewpoints are anticipated to increase into the 50s. Mid levels of the atmosphere are expected to cool as the aforementioned system moves into the high plains. This will allow the atmosphere to become unstable across western Kansas with a chance of strong to severe thunderstorms possible late Thursday afternoon into early Friday morning. The main piece of energy with this system will be located across western Nebraska and northwest Kansas and where the most severe storms will most likely occur. Highs Thursday are forecasted to reach into the lower 80s with lows Friday morning ranging from the mid 40s across west central Kansas to around 60 degrees across south central Kansas. A cold front will then move through western Kansas early Friday then stall out across western Oklahoma and south central Kansas Friday afternoon into Friday night as the main part of the system moves into the Northern Plains. This will shift winds to more of a northwesterly direction behind the front. A second piece of upper level energy will move through the area early Saturday morning with an area of low pressure at the surface forming across the KS/OK border. This may cause enough lift across central and south central Kansas for a few isolated thunderstorms to form. The remainder of the CWA should remain dry with partly cloudy skies. Winds will then shift to the north to northeast during this time frame. Dry conditions are forecasted Saturday night into Sunday morning as high pressure builds into the area. Highs Friday and Sunday are anticipated to rise into the 70s with highs in the 60s on Saturday. Lows Saturday and Sunday morning are forecasted to range from the lower 40s across west central Kansas to mid 50s across south central Kansas. Models then suggest yet another piece of upper level energy to intensify across the Central and Northern Rockies Sunday into Monday. Western Kansas should remain dry during most of the day Sunday with increasing thunderstorm chances Sunday night into Monday. This system is still a ways out and will be monitored in future model runs to get a better handle on it. Lows Monday morning are anticipated to dip into the 50s with highs Monday afternoon ranging from the mid 60s across northern Kansas to lower 70s across the KS/OK border. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1202 PM CDT WED OCT 9 2013 VFR conditions will prevail at all TAF sites through early Thursday morning. As for winds, a surface low will remain anchored across northeastern Colorado and northwestern Kansas through Thursday while an attendant trough axis extends southward along the Colorado/Kansas border. Southerly winds of around 20 to 30kt will continue through early this evening then generally fall to 15kt and below overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 82 52 77 / 0 10 20 10 GCK 54 83 50 74 / 0 10 40 10 EHA 53 82 47 73 / 0 20 40 0 LBL 55 83 49 76 / 0 10 30 0 HYS 55 83 54 78 / 0 0 40 10 P28 55 82 58 83 / 0 0 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...JJohnson LONG TERM...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, Oct 9, 1:25 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 225 AM CDT WED OCT 9 2013 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 225 AM CDT WED OCT 9 2013 /125 AM MDT WED OCT 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BECOME LIKELY FROM LATE THURSDAY AFTERNOON INTO FRIDAY MORNING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE FROM SATURDAY INTO TUESDAY, HOWEVER IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
Nearby
Red Flag Warnings in Kansas, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.